Signs Your Child’s ADHD Medication Needs Fine-Tuning
The Understood Team
How can you tell if your child’s
ADHD medication needs “fine-tuning”? This list can help you know when it’s time to talk to your child’s prescriber. Here are some signs that your child’s
ADHD medication may need to be adjusted.
Avoid COVID Slide with tips and tools designed to help your child return to the classroom.
Has improved focus in the morning but seems to lose those benefits early in the afternoon. (This might mean that the morning dose is wearing off too quickly.)
Keeps losing weight, even after the first few weeks. The medication
keeps your child’s appetite down at lunchtime and for most of the afternoon and evening. (She may have a slower metabolism, or the dose may be too high.)
Seems too “wired” and irritable during most of the day when the medication is active. (This might mean the dose is too high or it’s not a good medicine for your child.)
Functions significantly better at school, but still struggles to get homework done starting in the late afternoon. (Your child may need a small “booster dose” to extend coverage.)
Responds well to the medication during the day, but has a lot of trouble falling asleep most nights. (The medicine may be lasting too long, or your child may actually need a small dose of it closer to bedtime to help her “turn off” her head and focus on getting to sleep.)
Gets very irritable, “wired” or way too serious for several hours each day as the medication wears off. (It may be dropping off too fast, causing a
rebound effect. A small dose of short-acting medicine about 30 minutes before the “crash” may help.)
Watch as an expert explains more about fine-tuning ADHD medication: